Help needed with invitreal injections!

Dave, a registered member of BUS has recently written  to us asking for our members help.   He wants to hear from people who have had experience of invitreal steroid injections as the current steroid treatment he is on isn’t dealing with his inflammation.

Can anyone give him guidance on what to expect and what their experience was of this procedure?

We are happy for you to post comments below or if you want to get in touch with him via birdshot@live.co.uk we will be happy to pass on your experiences to him if you don’t want to do this publicly via the comments section of the website.

Hope someone is able to provide him with info about their first hand experiences of this.

Thanks

Annie and Rea

8 thoughts on “Help needed with invitreal injections!

  1. I’m not sure what your specific questions are, but I would be happy to share my experience with you. I had 4 rounds rounds of intravitreal injections (Kenalog) ending this past October. I think the “fear” of this procedure and the creepy thoughts were actually worse than the procedure itself. My procedure actually began with a numbing shot to the eye followed by the steroid injection. The first time I had this done I could not feel either of the shots at all. Sometimes I could feel the subsequent injections, but the pain is not horrible. Afterwards he put an ointment in my eyes, which made it very hard to see, and of course, the glare from our disease plus the dilating drops made driving myself home impossible, so DO take a driver. I tried to get my shots on Friday afternoons so I would have the weekend to “recover” although there really isn’t much recovery to be done. I experienced some bleeds in the whites of my eyes at times, and others there was hardly any indication that anything had been done. After 4 rounds of shots the pressure in my eyes rose and the shots had to be discontinued. They did help the inflammation tho. After that I was sent for immunosupression and am currently taking Cellcept. I’d be happy to answer any questions I can and feel free to ask or email me! Best of Luck!

    Suzie

  2. i have only had one injection and I agree with Suzie that the fear was the worst thing for me. I had numbing drops and could feel no pain, only pressure on my eye as the injection went in. I also had a bleed but this is quite normal as the blood vessels in the eye are delicate. You do have to have your eye pressure monitored as the injection can cause the pressure to rise. The injection lasts for 3 months and when I went for my last check up the inflammation had reduced. It did cause some extra blurring in my eye for a few days so I didn’t drive but after that it was all back to normal.
    I hope this information helps.

  3. I agree with the others that the thought of the injection was worse than the injection itself. I had to have a steroid injection in the eye clinic with my first ever anterior uveitis flare when it wasn’t responding to anything. Anaesthetic drops were used, with a wait of about 30 mins before the injection was given (another patient was seen in the meantime, it was interesting listening in to the discussions!) I was sitting in a dentist type chair, and when the eye was numb was told to look as far to the side as possible (as it was just before Christmas, I concentrated on the tinsel in the room!) I felt the pressure of the injection, no pain, slightly weird sensation as the steroid went in. My eye was patched afterwards for a few hours (possibly overnight, although it was only at about 6/6:30pm that I received the injection) I didn’t have any complications from it, everything was checked again the following day, and it did thankfully resolve the flare.
    Good luck!!

  4. Thanks for such quick responses and reassurance about the procedure. I suppose the difficult question to answer is, if it works, how long does it work for and can you keep having it every time things flare up?
    Back to the clinic in 4 weeks, likely to get the intervention soon after, I think.
    Best wishes, Dave

  5. Rise in eye pressure seems to be the factor that effects how many eye injections you can have. I suspect how long it lasts for, varies from individual to individual. Good luck Dave.

    Annie

  6. I have had many injections over the 9 years I have had birdshot It has been my only treatment as I have so far avoided oral steroids etc. My Consultant was at first reluctant to run with injections only but I stood my ground and we have had good reactions each time. The way I look at it I have avoided heavy duty drugs for 9 years, but my Consultant (aptly named Mr I Pearce !!! who is fantastic) thinks I need to change tack now as we didn’t get such a good response last time.
    The procedure only lasts a couple on minutes. I have had it done under local anesthetic and a light general (much prefer the general !)Afterwards my eye feels a bit ‘gritty’ and tender. It is usually a bit red. I notice a gradual improvement in vision over a period of a couple of weeks and my Consultant does a follow up after 3-4 weeks when he can measure the improvement more scientifically!

    I am a big fan of this line of treatment and wish I could stay on it. Not looking forward to life on steroids etc

  7. I was presenting with macular oedema and they decided to do the intravitreal injection of Triamcinolone (40mg I think). I wasn’t expecting it I have to say. My eye was anaesthetized by drops (very effective) and while I was waiting for the drops to work I couldn’t help hearing the doctor and the nurse discussing what size needle she should use… The injection left my eye very red, painful and closed. Four weeks later was the follow up. This time with a different doctor who decided that the reason the first injection hadn’t worked was because the injection hadn’t got close to the target area. So it was repeated all over again and this time with very little redness or soreness. About two weeks later I got quite a bad bout of depression which took me awhile to attribute to the steroid shots. However the second injection really did the job and I was able to read a book for pleasure with no difficulty whatsoever for the first time in nearly three years. It seemed to last for about 5-6 months. I was so happy! Then they diagnosed Birdshot and I’ve been on Prednisolone ever since. It was suggested to me that oral corticosteroids were able to target the back of the eye more effectively than an injection but each individual will be different. Certainly I was amazed at how effective the second shot was at improving the sight in my eye. If you know what’s coming the procedure isn’t too bad. All the best and good luck!

  8. Hello all –

    I’m new to this forum and don’t have Birdshot, rather I have Still’s – aka juvenile rheumatoid arthritis + uveitis. But I am very relieved to find this forum, and will post more elsewhere in more detail if anyone is interested, as I am happy to share my experience with long-term use of oral prednisolone.

    To make a very long story short, very recently I came off the pred (I was on 20mg give or take a few mg for the better part of 30 years and have noticed a dramatic decrease in vision.

    The short-term solution that has been suggestion is to try a triamcinolone injection.

    So I read the above posts with interest. I had an intraocular injection as a child many years ago, and it was so distressing and clearly painful that my mother smacked the doctor.

    I am now marginally more prepared 🙂 thanks to your insight but have some concerns/thoughts which I thought I’d just throw out there.

    1) I think I will take a little something to calm myself down ahead of time (I will ensure there are no contraindications)

    2) I am concerned about the experiences of some posters re: pain/prolonged redness / soreness etc etc., as I was told it would be mildly uncomfortable but I would be “fine” by the next day. Hmmm.

    3) Also concerned to hear about Liz’s experience with depression, as it is my understanding that direct injection has *none* of the side effects as oral meds – of which depression is definitely one.

    4) I can particularly empathize with Liz’s comment about reading a book for pleasure – the very first sign I was losing my sight – and it really took me weeks to notice, because I just didn’t expect it, there were none of the normal signs of inflammation that I’ve had in the past – was that I just didn’t feel like reading and started making excuses.

    I really hope the shot does the trick…

Leave a Reply to dave Cancel reply

Your email address will not be published. Required fields are marked *